B12 now high but symptoms persist

Hi, I would appreciate some advice from people experienced in PA please.

after initial loading and one year of 12 weekly jabs of hydroxocobalamin, I stopped taking metformin (diabetes) and began to feel a difference from the jabs. Also then noticed pattern of 4 weeks energy, 8 weeks rubbish (sleeping 13 hours, tearful, etc).

my doc re tested, still very low b12, increased jabs to 8 weeks. I persuaded them to 're test recently, convinced I would have back up if figures for monthly jabs - I have a clear 8 week pattern of symptoms. My levels were 1400. The best they've been said the doc.

She says my symptoms are down to different things, menopause for roseacea which has suddenly developed, and over heating, and the extremes of emotion which follow an exact 8 week cycle. I feel like i have a mild form of bipolar, from happy and energetic through to tearful, anxious, and unable to regulate emotional responses. She also blames menopause for dry skin, and flaky nails. Why would it follow an exact 8 week cycle though? Wouldn't it be more random, or more in line with menstruation?

for the tingling in fingers and pains which shoot down shoulder and arm, it's back problems (I've stopped taking gabapentin for this) Diarrhea, twitchy eyelid, periodic nausea, clumsiness and bumping into things, and muscle cramps, they just happen for everyone. Oh the sleep pattern (7 hours in good weeks through to 11 or 12 hours in bad) are also menopause.

shortness of breath, asthma. Depression and anxiety, she wants me to take antidepressants.

sore mouth and tongue, thrush, prone to it due to diabetes.

last few months I've had a problem with my jaw, won't shut fully on one side and hurts when chewing. Wear and tear she says from grinding my teeth?

I'm still convinced that all of this is b12, but then why are my levels so good? I'm going to try self injecting, In between nhs doses so I have it monthly, to see if things improve anyway. these symptoms are interfering massively with living life. I reduced my working hours (and income) to try feel less tired, but it's made no difference on that score, but at least I have the time to sleep when I need to.

any insight into this confusion will really help, thanks.

16 Replies

  • this could be due to 'functional deficiency'. I THINK it was gambit 62 who found and put up this information;

    b) there is a thing called 'functional deficiency' - happens when your body produces antibodies to the transportation mechanism that gets B12 to your cells when levels of B12 in your blood are high - basically you have high serum B12 but none of it is getting to the cells that need it so the cells are still struggling with B12D - one study - Denmark I think - identified 30% of those being treated for B12D as having this response. I haven't come across much in relation to how to treat people with absorption problems when this happened but there was a paper on someone who needed very frequent high doses to stay well - which is what I need - and my theory would be that what needs to happen is so much B12 floating around that the body can't produce enough anti-bodies to destroy it all ..

    we think this is the prob with me. My numbers up at over 800, haemo blithely says its enough for 2 to 3 years (rubbish) so why are we getting bad again after only a week or so? What i am trying to say is, I cannot understand why GP's would rather shove you full of AD's, gabapentin, antibiotics, isthis, isthat,istheother, costing god knows how much for our poor beleaguered NHS, when all they have to do is give you a jag every other day until no further improvement, even if only to shut you up. If it took a year it would only cost £216. and even if it proved not to be the answer it most certainly wouldn't have harmed you.

    They don't get paid to promote B12, they do get paid to use other drugs and have people declared as suffering from this that and the other.

    from April1st anyone diagnosed as being demented has to have a B12 test. The words, cart, horse and before come to mind!

  • Thank you, I will look this up and see what I can find about the transport mechanism, and whether it can be tested for. It stuns me that intelligent articulate learned people like doctors can be so determined to not even give it a try, I agree with you completely about harmless cheap lifesaving vitamin vs expensive toxic chemicals ! My jab is next week, I'll be asking the nurse about self injecting. I know she won't like it but hoping she will still give me advice. Thanks again x

  • Gabapentin may not help things as it, like metformin is known to inhibit uptake of B12 - probably less of an issue as you already have an absorption problem though that may be more about how efficient the mechanism for absorbing and recycling is than meaning that there isn't any absorption so could be making an inefficient process less efficient.

    Pretty sure I have functional deficiency - from what I have been able to find in the literature - and from my own experience - the only way of coping with it seems to be to keep B12 levels so high that the body can't produce enough antibodies.

    I had a lot of problems with thrush before I got my levels right - mood swings (which aren't helped by hormones) were really appaling but are pretty minimal now ... and what you say about the jaw - have had that for years but never thought until now that it might be related to B12 - certainly hasn't been an issue of late.

    Yes, meno-pause may be a factor but personally I think if you have hormones going around heightening anxiety then that will mean that you end up using more B12 dealing so you get into a catch 22. That's my personal experience.

  • Thank you, I read what you said about functional deficiency in previous posts too, and found the link to guidelines which say about testing for it. I'm going to ask for that test from my GP, but In the meantime I'm going to go ahead with preparing for self injecting. From my pattern i think once a month will be about right, although I'm considering more at first to see if my Neuro symptoms can get better (these have not altered with 8 weekly jabs).Thank you also for the info you gave me on ordering hydroxocobalamin x

  • Sounds like you have a rubbish doctor. They try to explain away all your symptoms as either something everyone gets or as the most common cause. I'd seek second opinions if I were you.

    However, some of your symptoms aren't common with B12 def, e.g. nausea, diarrhea, rosacea, and asthma. There's probably something else wrong or maybe just the diabetes.

  • Thanks for your reply, the thing is a lot of my symptoms could be other things. It's really hard to know, slow process of elimination. I want to try more b12 as it's the least harmful option, I wish the docs weren't so stubborn on this. X

  • I never had rosacea before having b12 injections. It came on after my second injection. It gets worse after each injection and gradually subsides until the next one but never completely goes away. I think there's little doubt it is connected to the b12. I've seen several references to this.

  • Wow, I hadn't thought about the possibility of injections bringing it on, i thought it was the deficiency. I've had the jabs for about 2 years, maybe 3. Rosacea started in my eyes about 8 months ago, been thinking it was some kind of allergy until the rash started about 2 months ago. Doc says menopause can bring it on. I'll pay attention to when it flares up and if in relation to jab, thanks. Hope you get some relief. I'm trying oilatum scalp treatment on it as read it can help with roseacea.

  • How is your folic acid? It's necessary for b12 absorption. I had similar experiences to you. When I started taking b12 mine was 19. 6 months later it was 11, a few months after it dropped again. In the U.S. It's supposed to be higher than 3 but I felt much better when I began supplementing folic acid as well. Good luck and feel better.

  • Thanks for your reply, I think I will ask them to test, not sure they have but I have been taking 5mg daily since diagnosed. All the best x

  • Methyl folate is better than folic acid as more bioavailable

  • Thanks, I hadn't realised there were different options with folic acid, I'll get some x

  • No problem 😊 neither had I until I joined here and then started researching more myself. I started on folic acid too but switched to methylfolate. You can get it on amazon.

  • I only joined a short while ago, and I've learned so much. I'm really grateful to all the kind people on here, yourself included, I've felt really isolated, frustrated and lost with this condition. That is changing, and I'm feeling more assertive, armed with better knowledge. Thank you x

  • I'm very glad. I have found this forum very helpful too. It feels very lonely sometimes and I really did wonder if I was imagining things when I became very unwell last year. Then I discovered that a lot of things could be explained by B12 deficiency over many years. Unfortunately despite some classical symptoms my GP and others have been very dismissive so initial relief that it wasn't MS turned to frustration...Unfortunately that seems to be a common experience.

  • Yes, far too common. I've had Neuro symptoms for years, doc said slipped discs without scans, when I asked about a scan he said no need, can tell from symptoms, sent me for traction etc. Now I am wondering if i was deficient then, as I kept saying i was exhausted and they kept insisting it was depression. I'm going to write to them requesting dates and results of all tests relating to my pa, I suspect very little has been tested and I want some clearer answers. This site, people here, are helping me get back my motivation and rekindling my fight 😊 ... Right after I have a nice long sleep 😉 X

You may also like...